Vol. 45, No. 2, 1973

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 307: 1  2
Vol. 306: 1  2
Vol. 305: 1  2
Vol. 304: 1  2
Vol. 303: 1  2
Vol. 302: 1  2
Vol. 301: 1  2
Vol. 300: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Contacts
 
Submission Guidelines
Submission Form
Policies for Authors
 
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
 
Other MSP Journals
Maximal subfields of tensor products

Burton I. Fein and Murray M. Schacher

Vol. 45 (1973), No. 2, 479–483
Abstract

Let D1 and D2 be finite-dimensional division rings with center K such that D1 KD2 is a division ring. If L1 and L2 are maximal subfields of D1 and D2, respectively, then clearly L1 KL2 is a maximal subfield of D1 KD2. In this note the converse question is considered: does there exist a maximal subfield L of D1 KD2 which is not isomorphic to L1 KL2 for maximal subfields L1 and L2 of D1 and D2? Examples are given to show that such noncomposite L may fail to exist even when K is a local field. For K an algebraic number field, however, it is shown that infinitely many noncomposite L always exist.

Mathematical Subject Classification
Primary: 16A40
Milestones
Received: 11 November 1971
Published: 1 April 1973
Authors
Burton I. Fein
Murray M. Schacher